|I'm always tired
May 4, 2005
I've was diagnosed positive a year ago last week, So far my doctor has recommended not starting on HAART therapy. I'm only taking testosterone injections monthly. My labs have been consistant for the last year CD4 325-350 Viral Load 6500-7000. I tired all the time, and alway feel fatigued. I take vitamins, eat well, and get 7-8 hours of sleep a night. Should I start on meds? Would that help? Thanks for you help. CM
Response from Dr. Frascino
Fatigue in the setting of HIV disease is common and often multifactorial (having several underlying problems all working at the same time). Could it be HIV itself? Yes, that's possible. But I wouldn't assume that's the most likely or only underlying problem that's zapping your zip! Take a read through the archives of this forum to get a better understanding of the common causes of HIV-associated fatigue and then discuss these with your HIV specialist. There are many things to consider. For instance, are your monthly testosterone injections keeping your testosterone level in the normal range? You would need to get a testosterone blood test just prior to your monthly shot to see if your levels are dropping below normal. Also, have you considered trying daily topical gel for testosterone replacement? It not only avoids the painful injections, but it's also more physiologic. Small daily doses are what your system needs, rather than a walloping dose every month. You should also be checked for anemia and a host of other common causes of HIV-related fatigue.
As for starting meds, certainly the 300-350 range is where I would certainly give strong consideration to beginning HAART. Luckily your numbers have remained constant for the past year, so I agree there is no urgency. However, very close follow-up (viral load and CD4 counts every 2-3 months) is warranted if you are not going to start HAART. Dropping below 200 CD4 cells would greatly increase your risk for opportunistic infections, and immune recovery is not as good if you wait too long to start antiretroviral therapy.
Good luck, CM!
Weird malaise freaking me out
starting new treatment as you adviced but confused about genotype results
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.